Epidurals are usually given during childbirth to ease the pain during labor. But such epidurals proved to be fatal due to hospital blunders . The National Patient Safety Agency (NPSA) in response has issued warnings to doctors and midwives over the drug usage. Statistics show that about 200 errors have been committed due a period of one year.
The epidural is supposed to be administered at the base of the spine, but in some cases they have been accidentally injected into veins in their arms which results in a heart attack. The main reason behind accidental injection is that staffs confuse bags containing the epidural with other drugs. In case of pregnant women epidurals are given for pain relief during labor. Intravenous drips are also given to speed up contractions and maintain blood pressure. But these two drugs get muddled up resulting in a lot of confusion. Professor David Cousins, head of safe medication practice said that NPSA would take all necessary action to prevent wrong-route errors.
AdvertisementWhen the doctors and nurses were asked to monitor such mishaps it was found that in a number of cases the drug bupivacaine, a local anaesthetic used in epidurals, being administered into the veins. Dr Maggie Blott, a consultant obstetrician at Royal Victoria Infirmary, Newcastle upon Tyne, said that this figure of mistakes prove that midwives are not getting the right training. Sometimes these mistakes result in fatal blunders such as the case of Mayra Cabrera. She was admitted in the Great Western hospital in Swindon, Wiltshire. She is a theatre nurse and was aged 30 but died after giving birth to her son due to accidentally injection of the epidural into her arm.
PBody Image Reflects Mood Disorder In Adolescents - Study Finds More Research Needed To Fully Study the Effect of Folate on Prostate Cancer M
You May Also Like